Antibiomania: a case of a manic episode induced by clarithromycin.

Rui Lopes, Rosa Rodrigues, Isabel Domingues, Rosário Curral, António Roma-Torres

Abstract


Antibiomania, or mania induced by antibiotics, is a rare, but important side effect of clarithromycin and others antibiotics. Although underestimated due to low clinical incidence, this phenomenon is being reported in a growing number of cases of mania associated with administration of antibiotics, in patients without a previous diagnosis of Bipolar Affective Disorder. The importance of Antibiomania in current clinical practice is associated with the increasing introduction and prescription of new antibiotics, and to the need for awareness of the phenomenon as a possible differential diagnosis of secondary mania. There are several theories that may explain Antibiomania, one of the most studied is related to the interaction of antibiotics with neurotransmitters, including the gamma butyric acid (GABA). However, the mechanism is still unknown. The authors present a case of a manic episode triggered by clarithromycin in a patient with no clinical history of disturbance of mood, followed by a brief literature review of the subject, including treatment strategies.

Full Text:

PDF (Português)


Refbacks

  • There are currently no refbacks.